Antihistamines and Weight Gain | Obesity Medicine Association

May 21, 2020
By Vivek Gupta, MD, MPH

Benadryl, Allerga, Zyrtec, Claritin are all antihistamines sold throughout the United States, both over the counter and via prescription.  Anyone who suffers from chronic sinus congestion, runny noses, hives, or even occasional insomnia are aware that these medications are powerful tools in our pharmaceutical arsenal.  Given histamine receptors are located throughout our body these drugs can affect us in many ways including weight gain.

What is Histamine?

Histamine is a molecule famously known to be a key player in allergic responses.  It is released by cells called mast cells at the membranes that cover our noses, mouths, lungs and stomachs when exposed to an allergen (something that results in allergies such as pollen, dust, etc).  This results in our small blood vessels known as capillaries to become more permeable allowing white blood cells to move into the vessels to attack the foreign body.  The intention of this process is to help expel potential intruders, but often our immune system overreacts and leads to burdensome runny noses, congested sinuses and rashes.

Histamine also acts as a neurotransmitter in our brains playing a key role in wakefulness and preventing sleep, which is why Benadryl (an anti-histamine) makes you sleepy.  This effect may actually one of the reasons why anti-histamines can result in weight gain.

What is the relationship between antihistamines and weight gain?

The major study which somewhat demonstrates the relationship between antihistamines and weight gain come from journal of Obesity[1] in 2010 which used the National health and Nutrition Examination Survey (NHANES) data set to study the issue.  The NHANES is an annual health survey conducted by the National Center for Health Statistics (NCHS), where the NCHS staff drive trailers across the United States and conduct interviews, medical histories, physical examinations, and laboratory testing to determine the prevalence of and risk factors for major diseases.  This data is then available to the public for research.

For this particular study researchers from the Yale University School of Medicine looked at the NHANES data set from 2005-2006, looking at 268 adults (174 female and 94 male) who reported the use of a prescription antihistamines such as Zyrtec and Allegra, and compared them to 599 people (401 female and 198 male) who did not, looking at differences in body mass index (BMI), cholesterol and glucose levels.  After doing a statistical adjustment for gender and age, the researchers found that those who used prescription anti-histamines displayed significantly greater BMI, waist circumference, and insulin levels, but no differences between cholesterol and fasting glucose levels, demonstrating a correlation between using anti-histamines and a higher weight.  Specifically, anti-histamine users had an average BMI of 30 versus a BMI of 28-29 for men and women who did not use the drugs.  In pounds men who used anti-histamines had an average weight of 214 pounds versus 192 and women had an average of 176 pounds versus 166 pounds.

This seems to suggest that antihistamines could be a factor in weight gain.  However, the important thing to note is that this is a cross sectional study and just because in this case antihistamine use and weight gain are related, it doesn’t mean one necessarily causes the other.  Also, the study looked at only prescription antihistamines such Zyrtec and Allegra not over the counter medications like Benadryl (although now many over the counter anti-histamines have the same strength as the prescription versions).

Still, from clinical experience and solid scientific research demonstrating how histamine effects our appetites, it is safe to say that anti-histamines probably do affect weight gain.  Moreover, anti-psychotics like Zyprexa have a significant anti-histamine effect and are well known to result in dramatic weight gain.

Why do anti-histamines cause weight gain?

Histamine decreases our hunger by in part effecting the appetite control center in our brains[2], and it makes sense an anti-histamine would have the opposite effect.  These drugs can interfere with the “I’m full” signal coming from the rest of our bodies and lead to overeating.  Medications like Allegra and Benadryl also have the effect of making us sleepier, decreasing the amount of energy we use and leading to less calories burned throughout the day.  While first generation anti-histamines like Benadryl are more prone to make you sleepy, even second-generation medications like Zyrtec, when broken down by the body, result in byproducts that have a mild sedative effect.

Do antihistamines cause weight gain?

The short answer seems to be yes.  While occasionally taking a Benadryl for sleep probably won’t lead to significant weight gain, chronic use of antihistamines can interfere with weigh loss efforts.  If you need an antihistamine for frequent allergy symptoms, however, the best choice is Claritin because it does not cross into the brain and has less effect on appetite and sedation.  Otherwise, steroid nasal sprays, decongestants, and just reducing exposures to allergens are other options.

[1] Ratliff, Joseph C., et al. “Association of Prescription H1 Antihistamine Use With Obesity: Results From the National Health and Nutrition Examination Survey.” Obesity, vol. 18, no. 12, 2010, pp. 2398–2400., doi:10.1038/oby.2010.176.

[2] Jørgensen E, A, Knigge U, Warberg J, Kjær A: Histamine and the Regulation of Body Weight. Neuroendocrinology 2007;86:210-214. doi: 10.1159/000108341